Alert archive / Wyoming / High Wind Warnings in 2023
High Wind Warning 30, NWS Cheyenne, WY
NWS Cheyenne, WY issued this high wind warning at Mar 24, 2023, 1:32 PM MDT for 4 counties in Wyoming. It took effect at Mar 25, 2023, 12:00 AM MDT. It was in force for 14 hr. 51 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Mar 24, 2023, 1:32 PM MDT (19:32 UTC)
- In effect from
- Mar 25, 2023, 12:00 AM MDT
- Expired
- Mar 25, 2023, 2:00 PM MDT
- In force
- 14 hr
- Issued by
- NWS Cheyenne, WY
Counties Albany County, WY, Carbon County, WY, Laramie County, WY, Platte County, WY
The radar
The Cheyenne radar (KCYS), 88 km from the middle of the area, began a volume at 19:32 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Mar 25, 1:58 AM MDT | HIGH SUST WINDS 41 | 1 Sse Bordeaux, WY | BORDEAUX WYDOT SITE. SUSTAINED WINDS AVERAGING 40 MPH FOR PAST HOUR. PEAK WIND GUST 57 MPH. |
| Mar 25, 3:06 AM MDT | NON-TSTM WND GST 62 | 1 Nnw Arlington, WY | MESONET STATION KARL 0.6 NW ARLINGTON (WYDOT). |
| Mar 25, 3:36 AM MDT | NON-TSTM WND GST 62 | 7 Ese Arlington, WY | MESONET STATION WY24 6.9 E ARLINGTON (WYDOT). |
| Mar 25, 3:46 AM MDT | NON-TSTM WND GST 59 | 2 Wnw Buford, WY | MESONET STATION UR535 SHERWS. |
| Mar 25, 4:35 AM MDT | NON-TSTM WND GST 58 | 9 Se Buford, WY | MESONET STATION UP204 9.2 SE BUFORD (UPR). |
| Mar 25, 4:51 AM MDT | NON-TSTM WND GST 62 | 11 Wsw Warren Af Base, WY | MESONET STATION UP226 10.5 NW NATURAL FORT (UPR). |
| Mar 25, 4:56 AM MDT | NON-TSTM WND GST 59 | 5 E Buford, WY | MESONET STATION WY29 4.8 E BUFORD (WYDOT). |
| Mar 25, 4:56 AM MDT | NON-TSTM WND GST 64 | 1 Nnw Arlington, WY | MESONET STATION KARL 0.6 NW ARLINGTON (WYDOT). |
| Mar 25, 5:00 AM MDT | SNOW 0.1 | 1 Wnw Cheyenne, WY | CO-OP OBSERVER STATION CYSW4 CHEYENNE WFO. |
| Mar 25, 5:16 AM MDT | NON-TSTM WND GST 60 | 1 Nnw Arlington, WY | MESONET STATION KARL 0.6 NW ARLINGTON (WYDOT). |
| Mar 25, 5:18 AM MDT | NON-TSTM WND GST 60 | 11 Wsw Warren Af Base, WY | MESONET STATION UP226 10.5 NW NATURAL FORT (UPR). |
| Mar 25, 5:36 AM MDT | NON-TSTM WND GST 58 | 2 Wnw Buford, WY | MESONET STATION UR535 SHERWS. |
| Mar 25, 5:42 AM MDT | NON-TSTM WND GST 63 | 7 Ese Arlington, WY | MESONET STATION WY24 6.9 E ARLINGTON (WYDOT). |
| Mar 25, 5:46 AM MDT | NON-TSTM WND GST 60 | 11 Se Arlington, WY | MESONET STATION WY25 10.7 SE ARLINGTON (WYDOT). |
| Mar 25, 6:00 AM MDT | SNOW 0.1 | 1 Nw Cheyenne, WY | COCORAHS STATION WY-LM-115 CHEYENNE 0.8 NW. |
| Mar 25, 6:00 AM MDT | SNOW 0.4 | 6 Ssw Hillsdale, WY | COCORAHS STATION WY-LM-59 BURNS 6.0 WSW. |
| Mar 25, 7:00 AM MDT | SNOW 0.1 | 1 S North Cheyenne, WY | COCORAHS STATION WY-LM-164 CHEYENNE 4.0 N. |
| Mar 25, 7:00 AM MDT | SNOW 0.1 | 2 N Laramie, WY | COCORAHS STATION WY-AB-45 LARAMIE 1.7 N. |
| Mar 25, 7:00 AM MDT | SNOW 0.2 | 1 Sse Laramie, WY | COCORAHS STATION WY-AB-5 LARAMIE 1.3 SE. |
| Mar 25, 7:00 AM MDT | SNOW 0.2 | 1 Sse Laramie, WY | CO-OP OBSERVER STATION ADFW4 LARAMIE 1 SE. |
| Mar 25, 7:00 AM MDT | SNOW 0.3 | 10 Sw Hillsdale, WY | COCORAHS STATION WY-LM-198 CHEYENNE 10.2 ESE. |
| Mar 25, 7:00 AM MDT | SNOW 0.3 | 1 Nne Laramie, WY | COCORAHS STATION WY-AB-186 LARAMIE 1.2 NNE. |
| Mar 25, 7:00 AM MDT | SNOW 0.3 | 2 E Cheyenne, WY | COCORAHS STATION WY-LM-36 CHEYENNE 2.0 E. |
| Mar 25, 7:00 AM MDT | SNOW 0.3 | Elk Mountain, WY | COCORAHS STATION WY-CR-18 ELK MOUNTAIN 0.3 SW. |
| Mar 25, 7:00 AM MDT | SNOW 0.7 | 2 Ese Laramie, WY | COCORAHS STATION WY-AB-171 LARAMIE 2.5 ESE. |
| Mar 25, 7:00 AM MDT | SNOW 1 | 1 Nnw South Greeley Hig, WY | COCORAHS STATION WY-LM-234 CHEYENNE 2.9 SSW. |
| Mar 25, 7:06 AM MDT | NON-TSTM WND GST 59 | 2 Wnw Buford, WY | MESONET STATION WY36 2.4 NW BUFORD (WYDOT). |
| Mar 25, 7:06 AM MDT | NON-TSTM WND GST 61 | 1 Nnw Arlington, WY | MESONET STATION KARL 0.6 NW ARLINGTON (WYDOT). |
| Mar 25, 7:10 AM MDT | NON-TSTM WND GST 80 | 11 Wsw Warren Af Base, WY | MESONET STATION UP226 10.5 NW NATURAL FORT (UPR). |
| Mar 25, 7:12 AM MDT | NON-TSTM WND GST 59 | 11 Se Arlington, WY | MESONET STATION WY25 10.7 SE ARLINGTON (WYDOT). |
| Mar 25, 7:12 AM MDT | NON-TSTM WND GST 60 | 7 Wsw Warren Af Base, WY | MESONET STATION WY39 6.7 W WARREN AF BASE (WYDOT). |
| Mar 25, 7:12 AM MDT | NON-TSTM WND GST 62 | 5 E Buford, WY | MESONET STATION WY29 4.8 E BUFORD (WYDOT). |
| Mar 25, 7:12 AM MDT | NON-TSTM WND GST 64 | 1 Ene Buford, WY | MESONET STATION WY37 1.1 E BUFORD (WYDOT). |
| Mar 25, 8:00 AM MDT | SNOW 0.1 | 1 Ese Warren Af Base, WY | COCORAHS STATION WY-LM-93 CHEYENNE 2.3 W. |
| Mar 25, 8:00 AM MDT | SNOW 0.2 | 3 Se Laramie, WY | CO-OP OBSERVER STATION LRMW4 3.2 SE LARAMIE. |
| Mar 25, 8:00 AM MDT | SNOW 0.3 | Cheyenne, WY | COCORAHS STATION WY-LM-138 CHEYENNE 0.2 SE. |
| Mar 25, 8:00 AM MDT | SNOW 0.9 | 1 Nnw Rawlins, WY | CO-OP OBSERVER STATION RLSW4 RAWLINS 1 N. |
| Mar 25, 8:02 AM MDT | NON-TSTM WND GST 58 | 1 Nnw Arlington, WY | MESONET STATION KARL 0.6 NW ARLINGTON (WYDOT). |
| Mar 25, 8:02 AM MDT | NON-TSTM WND GST 58 | 2 Wnw Buford, WY | MESONET STATION WY36 2.4 NW BUFORD (WYDOT). |
| Mar 25, 8:02 AM MDT | NON-TSTM WND GST 61 | 5 E Buford, WY | MESONET STATION WY29 4.8 E BUFORD (WYDOT). |
| Mar 25, 8:04 AM MDT | NON-TSTM WND GST 66 | 11 Wsw Warren Af Base, WY | MESONET STATION UP226 10.5 NW NATURAL FORT (UPR). |
| Mar 25, 8:06 AM MDT | NON-TSTM WND GST 60 | 7 Wsw Warren Af Base, WY | MESONET STATION WY39 6.7 W WARREN AF BASE (WYDOT). |
| Mar 25, 8:19 AM MDT | NON-TSTM WND GST 70 | 11 Wsw Warren Af Base, WY | MESONET STATION UP226 10.5 NW NATURAL FORT (UPR). |
| Mar 25, 8:22 AM MDT | NON-TSTM WND GST 61 | 1 Ene Buford, WY | MESONET STATION WY37 1.1 E BUFORD (WYDOT). |
| Mar 25, 8:46 AM MDT | NON-TSTM WND GST 61 | 1 Nnw Arlington, WY | MESONET STATION KARL 0.6 NW ARLINGTON (WYDOT). |
| Mar 25, 9:00 AM MDT | SNOW 0.3 | 2 Nne Cheyenne, WY | COCORAHS STATION WY-LM-111 CHEYENNE 2.2 NNE. |
| Mar 25, 9:02 AM MDT | NON-TSTM WND GST 58 | 5 E Buford, WY | MESONET STATION WY29 4.8 E BUFORD (WYDOT). |
| Mar 25, 9:02 AM MDT | NON-TSTM WND GST 60 | 1 Nnw Arlington, WY | MESONET STATION KARL 0.6 NW ARLINGTON (WYDOT). |
| Mar 25, 9:22 AM MDT | NON-TSTM WND GST 63 | 1 Nnw Arlington, WY | MESONET STATION KARL 0.6 NW ARLINGTON (WYDOT). |
| Mar 25, 10:07 AM MDT | NON-TSTM WND GST 62 | 11 Wsw Warren Af Base, WY | MESONET STATION UP226 10.5 NW NATURAL FORT (UPR). |
| Mar 25, 10:36 AM MDT | NON-TSTM WND GST 60 | 1 Nnw Arlington, WY | MESONET STATION KARL 0.6 NW ARLINGTON (WYDOT). |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
The nearest sounding before it
Riverton, WY (KRIW), launched 12:00Z, 7.5 hours before the alert went out and 278 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1727 m above ground
- 0-6 km bulk shear
- 8 kt
- 0-1 km storm-relative helicity
- 36 m²/s²
- 0-3 km storm-relative helicity
- 32 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
120 WWUS75 KCYS 241932 NPWCYS URGENT - WEATHER MESSAGE National Weather Service Cheyenne WY 132 PM MDT Fri Mar 24 2023 WYZ106-110-116-117-251200- /O.UPG.KCYS.HW.A.0033.230325T0600Z-230325T1800Z/ /O.NEW.KCYS.HW.W.0030.230325T0600Z-230325T2000Z/ Central Laramie Range and Southwest Platte County- North Snowy Range Foothills-South Laramie Range- South Laramie Range Foothills- Including the cities of Bordeaux, Arlington, Elk Mountain, Buford, Pumpkin Vine, Vedauwoo, Whitaker, Federal, and Horse Creek 132 PM MDT Fri Mar 24 2023 ...HIGH WIND WARNING IN EFFECT FROM MIDNIGHT TONIGHT TO 2 PM MDT SATURDAY... * WHAT...West winds 30 to 40 mph with gusts up to 65 mph expected. * WHERE...Central Laramie Range and Southwest Platte County, North Snowy Range Foothills, South Laramie Range and South Laramie Range Foothills. * WHEN...From midnight tonight to 2 PM MDT Saturday. * IMPACTS...Damaging winds will blow down trees and power lines. Widespread power outages are expected. Travel will be difficult, especially for high profile vehicles. PRECAUTIONARY/PREPAREDNESS ACTIONS... People should avoid being outside in forested areas and around trees and branches. If possible, remain in the lower levels of your home during the windstorm, and avoid windows. Use caution if you must drive. && $$
2 follow-up statements
971 WWUS75 KCYS 250934 NPWCYS URGENT - WEATHER MESSAGE National Weather Service Cheyenne WY 334 AM MDT Sat Mar 25 2023 WYZ118-252000- /O.EXA.KCYS.HW.W.0030.000000T0000Z-230325T2000Z/ Central Laramie County- Including the city of Cheyenne 334 AM MDT Sat Mar 25 2023 ...HIGH WIND WARNING IN EFFECT UNTIL 2 PM MDT THIS AFTERNOON... * WHAT...West winds 35 to 45 MPH with gusts up to 65 MPH expected. * WHERE...Central Laramie County including the city of Cheyenne. * WHEN...Until 2 PM MDT this afternoon. * IMPACTS...Mainly to transportation. Strong cross winds will be hazardous to light weight or high profile vehicles, including campers and tractor trailers. PRECAUTIONARY/PREPAREDNESS ACTIONS... A High Wind Warning means a hazardous high wind event is expected or occurring. Sustained wind speeds of at least 40 mph or gusts of 58 mph or more can lead to property damage. && $$ WYZ106-110-116-117-252000- /O.CON.KCYS.HW.W.0030.000000T0000Z-230325T2000Z/ Central Laramie Range and Southwest Platte County- North Snowy Range Foothills-South Laramie Range- South Laramie Range Foothills- Including the cities of Bordeaux, Arlington, Elk Mountain, Buford, Pumpkin Vine, Vedauwoo, Whitaker, Federal, and Horse Creek 334 AM MDT Sat Mar 25 2023 ...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 2 PM MDT THIS AFTERNOON... * WHAT...West winds 35 to 45 MPH with gusts up to 65 MPH expected. * WHERE...Central Laramie Range and Southwest Platte County including Bordeaux along Interstate 25 between Chugwater and Wheatland, North Snowy Range Foothills including Arlington and Elk Mountain along Interstate 80 between Laramie and Rawlins, South Laramie Range and Adjacent Foothills including Interstate 80 between Laramie and Cheyenne. * WHEN...Until 2 PM MDT this afternoon. * IMPACTS...Mainly to transportation. Strong cross winds will be hazardous to light weight or high profile vehicles, including campers and tractor trailers. PRECAUTIONARY/PREPAREDNESS ACTIONS... A High Wind Warning means a hazardous high wind event is expected or occurring. Sustained wind speeds of at least 40 mph or gusts of 58 mph or more can lead to property damage. && $$ CLH
500 WWUS75 KCYS 251949 NPWCYS URGENT - WEATHER MESSAGE National Weather Service Cheyenne WY 149 PM MDT Sat Mar 25 2023 WYZ106-110-116>118-252100- /O.EXP.KCYS.HW.W.0030.000000T0000Z-230325T2000Z/ Central Laramie Range and Southwest Platte County- North Snowy Range Foothills-South Laramie Range- South Laramie Range Foothills-Central Laramie County- Including the cities of Bordeaux, Arlington, Elk Mountain, Buford, Pumpkin Vine, Vedauwoo, Whitaker, Federal, Horse Creek, and Cheyenne 149 PM MDT Sat Mar 25 2023 ...HIGH WIND WARNING WILL EXPIRE AT 2 PM MDT THIS AFTERNOON... West to northwest winds sustained 25 to 35 MPH with occasional gusts of 50 to 55 MPH will continue this afternoon. $$
What forecasters said that day
The local office's own words before this high wind warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cheyenne, WY wrote its last area forecast discussion before this high wind warning went out at Mar 24, 11:10 AM MDT, 2 hours 22 minutes earlier.
Area forecast discussion, Mar 24, 11:10 AM MDT, 2 hours 22 minutes before
Area Forecast Discussion
National Weather Service Cheyenne WY
1110 AM MDT Fri Mar 24 2023
.SHORT TERM...(Today and Saturday)
Issued at 448 AM MDT Fri Mar 24 2023
Winter returns again just in time for the start of the weekend as an
upper-level trough brings much colder temperatures and widespread
snow. Friday won't be all that bad, especially for areas east of the
Laramie Range that will likely see a taste of spring with near-
average temperatures. Areas to the west will be a bit on the chilly
side as clouds move in ahead of the cold front associated with the
trough. Hi-Res models suggest scattered showers developing out west
during the mid-afternoon hours ahead of the front as well. Mountain
snow will develop this afternoon with moist low to mid-level
southwesterly flow. This will drop a quick 6+ inches of snow across
the Sierra Madre Range through Friday night so the Winter Weather
Advisory in place still looks on track, but later shifts may decide
to extend the Advisory as snow continues throughout the day on
Saturday.
Cold front looks to move through overnight on Friday. Snow will
likely become more widespread behind the front across the plains.
Some pretty good low-level frontogenesis also looks present across
the Laramie Range and parts of the Nebraska panhandle late Friday
night and into the day Saturday. This lift will support some decent
snowfall accumulations across these areas. Widespread accumulations
between 1 and 3 inches looks pretty plausible with this event, with
the highest totals occurring under these frontogenetical bands.
Snow will taper off Saturday evening. Temperatures on Saturday
will be quite cold with high about 20 degrees below average. Highs
will range from 20s in the west to 30s in the east.
And of course, an incoming cold front is usually accompanied by high
winds here in southeast Wyoming. Luckily this event looks confined
to the usual wind prones and should be pretty quick. The MSLP and
700 mb CAG-CPR height gradients that develop are quite impressive
and will support 55 kt winds aloft. Great downward omegas will help
bring these winds down to the surface with up to 65 MPH gusts
possible. Went ahead and issued a High Wind Watch for late Friday
night through Saturday morning. Winds will gradually ease behind
the cold front.
.LONG TERM...(Sunday through Thursday)
Issued at 448 AM MDT Fri Mar 24 2023
A cold & unsettled start to the extended forecast period w/ active
quasi-zonal flow aloft remaining in place, yielding the passage of
numerous disturbances providing re-enforcing shots of cold air and
daily chances for snow showers. Models remain in good agreement w/
H7 temperatures in the -10 to -15 deg C range early in the period,
which is near climatological minimums for late March. Temperatures
will likely be well below guidance as a result, and have continued
to utilize the 25th percentile of the NBM spectrum through Tuesday
morning, at which point both the GFS and ECMWF suggest upper-level
ridging building into the central Rockies ahead of the next large-
scale storm system. Daytime highs are likely to remain only in the
20s and 30s, with overnight lows in the teens & single digits from
Sunday through early Tuesday morning. 40s/50s should return by Tue
and Wed as the thermal ridge axis moves overhead with 700 millibar
temperatures climbing above 0 deg C. Late-week attention shifts to
a deepening low/trough over the western CONUS w/ the potential for
the development of lee cyclogenesis over eastern Colorado by early
Thursday. Confidence is much too low to trend any one direction in
the gridded forecast this early, but will certainly need to keep a
close eye on model trends over the next few days.
&&
.AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon)
Issued at 1110 AM MDT Fri Mar 24 2023
VFR conditions will hold across all terminals through 03z. Incoming
storm system will increase precipitation chances beginning our west
across the KRWL terminal. This activity will spread east through the
evening. Introduced VCSH at all terminals beginning at 18z for KRWL
and KLAR, and 01z for KCYS. This activity will take longer to reach
the Nebraska terminals with the highest confidence coming between 07-
09z. There could be some snow bands that could bring brief periods
of IFR conditions to the impacted terminal. Most of the -SN activity
should end across all terminals after 14z tomorrow.
&&
.FIRE WEATHER...
Issued at 448 AM MDT Fri Mar 24 2023
Fire weather concerns will remain minimal through the weekend due to
widespread precipitation chances and cooler, below-average
temperatures. Some snow accumulation will be possible. High winds
will be possible across the wind prone areas of southeast Wyoming
Friday night into Saturday morning.
&&
.CYS WATCHES/WARNINGS/ADVISORIES...
WY...High Wind Watch from late tonight through Saturday morning for
WYZ106-110-116-117.
Winter Weather Advisory from noon today to 6 AM MDT Saturday for
WYZ112.
NE...None.
&&
SHORT TERM...SF
LONG TERM...CLH
AVIATION...AW
FIRE WEATHER...SFHazardous weather outlook, Mar 24, 3:40 AM MDT, 9 hours 52 minutes before
Hazardous Weather Outlook National Weather Service Cheyenne WY 340 AM MDT Fri Mar 24 2023 NEZ002-003-019>021-054-055-095-096-WYZ101>105-107>109-111-113>115- 118-119-250945- Dawes County-Box Butte County-Scotts Bluff County-Banner County- Morrill County-Kimball County-Cheyenne County- Northern Sioux County-Southern Sioux County- Converse County Lower Elevations-Niobrara County- North Laramie Range-Ferris/Seminoe/Shirley Mountains- Shirley Basin-East Platte County-Goshen County- Central Carbon County-Southwest Carbon County- Upper North Platte River Basin-Snowy Range-Laramie Valley- Central Laramie County-East Laramie County- 340 AM MDT Fri Mar 24 2023 This hazardous weather outlook is for portions of panhandle Nebraska...east central Wyoming...south central Wyoming and southeast Wyoming. .DAY ONE...TODAY AND TONIGHT Scattered showers possible this afternoon. Snow becoming more widespread across the area late tonight. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY Snow continuing throughout the day Saturday. Some accumulation is possible. An unsettled weather pattern will continue with almost daily chances for precipitation. .Spotter information statement... Spotter activation will not be needed. WYZ112-250945- Sierra Madre Range- 340 AM MDT Fri Mar 24 2023 This hazardous weather outlook is for portions of south central Wyoming. .DAY ONE...TODAY AND TONIGHT A Winter Weather Advisory is in effect from noon Friday to 6 AM Saturday. Snow is expected, with total accumulations from 6 to 9 inches, with locally higher amounts above 9000 feet. Winds will gust as high as 40 mph. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY An unsettled weather pattern will continue with almost daily chances for snow. .Spotter information statement... Spotter activation will not be needed. WYZ106-110-116-117-250945- Central Laramie Range and Southwest Platte County- North Snowy Range Foothills-South Laramie Range- South Laramie Range Foothills- 340 AM MDT Fri Mar 24 2023 This hazardous weather outlook is for portions of south central Wyoming and southeast Wyoming. .DAY ONE...TODAY AND TONIGHT Scattered showers possible this afternoon. Snow becoming more widespread across the area late tonight. A High Wind Watch is in effect late tonight through Saturday morning for gusts up to 65 MPH. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY Snow continuing throughout the day Saturday. Some accumulation is possible. An unsettled weather pattern will continue with almost daily chances for precipitation. .Spotter information statement... Spotter activation will not be needed.
The office that day
Everything else NWS Cheyenne, WY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 24, 3:26 AM MDT | High Wind Watch | CYS | Albany, Carbon, Laramie, Platte | 10 hr |
Nearby
High Wind Warnings in Wyoming, 2023Every high wind warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.